California, 2008

High Wind in California, March 16, 2008

March 16, 2008 · NWS VEF · 1 event in 1 county or zone

A series of Pacific storms brought high winds and locally heavy snow to portions of southeast California and southern Nevada.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of Pacific storms brought high winds and locally heavy snow to portions of southeast California and southern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 16, 3:27 AM PST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 16, 3:27 AM PST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 AM PDT SUN MAR 16 2008

.SYNOPSIS...A LARGE AND COMPLEX AREA OF LOW PRESSURE WILL MOVE
SLOWLY EAST ACROSS THE MOJAVE DESERT TODAY...AND MOVE AWAY FROM THE
AREA MONDAY. THIS STORM WILL PRODUCE CHILLY...WINDY AND SHOWERY
WEATHER OVER MUCH OF THE REGION TODAY...AND GUSTY WINDS WILL DEVELOP
DOWN THE COLORADO RIVER MONDAY AS THE STORM EXITS. QUIET AND WARMER
WEATHER IS EXPECTED FROM TUESDAY THROUGH THE REST OF THE WEEK.
&&

.SHORT TERM...QUITE A CHALLENGING FORECAST AGAIN THIS MORNING WITH
LOTS OF CONFLICTING SIGNALS. CURRENTLY...SATELLITE SHOWS MULTIPLE
CIRCULATION CENTERS SWIRLING AROUND THE COMPLEX LOW PRESSURE AREA
OVERHEAD. SCATTERED RAIN AND SNOW SHOWERS WERE PERSISTING UNDER THE
UNSEASONABLY COLD TEMPS ALOFT...WITH A LONE LIGHTNING STRIKE
DETECTED BETWEEN WILLOW BEACH AND MEADVIEW ABOUT 315 AM. SEVERAL
FORECAST ISSUES AGAIN THIS MORNING...LETS BEGIN WITH PRECIP AND
RELATED WINTER STORM WARNING. MODEL PROGS HAVE NOT DONE AN EXEMPLARY
JOB SIFTING OUT THE DETAILS OF THE PRECIP PATTERNS WITH THIS STORM
SO FAR...AS VERY DRY LOW LEVELS HAVE BEEN AN INHIBITING FACTOR. FOR
EXAMPLE...THE MUCH DISCUSSED LINCOLN COUNTY PRECIP BAND KIND OF SORT
OF MATERIALIZED LAST NIGHT AS A NEARLY STATIONARY BAND OF CLOUDS
WITH MUCH COOLER TOPS THAN SURROUNDING CLOUDS...BUT ONLY LIGHT SNOW
WAS REPORTED UNDER THESE CLOUDS. EARLY MORNING SURFACE OBS IN THE
CLARK COUNTY MOUNTAINS SHOW HIGH HUMIDITIES...WITH TEMP/DEWPOINT
SPREADS AS LOW AS 1F. AREA RADARS SHOW SHOWERS PERSISTING OVER THE
NORTH SLOPES OF THE RANGES...SO KEPT THE WINTER STORM WARNING IN
PLACE. SHOWERY NATURE OF THE PRECIP WILL LEAD TO LOTS OF VARIANCE IN
SNOW ACCUMULATIONS OVER SHORT DISTANCES. WINDS ARE AN EVEN BIGGER
CHALLENGE. SURFACE PRESSURE GRADIENT BETWEEN KRNO AND KLAS HAS BEEN
AS HIGH AS 14.5 MB OVERNIGHT...BUT THE WINDS HAVE NOT RESPONDED.
TODAY...THE TIGHT PRESSURE GRADIENT WILL REMAIN IN PLACE...BUT THERE
WILL BE NO UPPER LEVEL SUPPORT WITH LIGHT WINDS AND STEEP LAPSE
RATES IN PLACE UNDERNEATH THE LOW CENTER. TOMORROW...UPPER SUPPORT
WILL INCREASE AS THE LOW MOVES AWAY...BUT THE SURFACE GRADIENT
RELAXES AT THE SAME TIME. WITH SUCH A BIG GRADIENT IN PLACE...FELT
COMPELLED TO DO SOMETHING WITH THE HIGH WIND WATCHES OTHER THAN
CANCEL THEM. LOCAL TERRAIN ENHANCEMENT MAY PROVE TO BE THE
DISCRIMINATING FACTOR. SEVERAL SITES IN THE OWENS VALLEY WERE
GUSTING NEAR OR SLIGHTLY ABOVE ADVISORY CRITERIA EARLY THIS
MORNING...AS WERE A FEW STATIONS ON THE NEVADA TEST SITE. HOISTED
HIGH WIND WARNINGS FOR ALL OF INYO...ESMERALDA AND NYE COUNTIES
TODAY...WHERE UPPER LEVEL NORTH WINDS WILL BE MAXIMIZED /IF YOU CAN
CALL 25-30 KNOTS AT 700 MB MAXIMIZED/ AND NORTH SOUTH ORIENTED
VALLEYS WILL PROVIDE LOCAL ENHANCEMENT. ISSUED WIND ADVISORIES FOR
MOST OF THE REST OF THE HIGH WIND WATCH AREA /INCLUDING THE LAS
VEGAS VALLEY/...CANCELLING ONLY THE CLARK COUNTY MOUNTAINS WHERE
WINTER STORM WARNINGS COVER BOTH SNOW AND WIND. CONFIDENCE IN THE
ADVISORIES AND WARNINGS IS WELL BELOW NORMAL. TOMORROW...AS THE LOW
MOVES AWAY AND NORTH WINDS ALOFT INCREASE...SHOULD BE ENOUGH
RESIDUAL SURFACE GRADIENT DOWN THE COLORADO RIVER TO FORCE WINDS
NEAR LAKE WIND ADVISORY CRITERIA. WILL LET FUTURE SHIFTS FRY THAT
FISH. INHERITED TEMPERATURES LOOKED REASONABLE AND LEFT THEM ALONE
TO FOCUS ON THE WIND AND SNOW.

.LONG TERM...FOR THE PERIOD BEGINNING WEDNESDAY MORNING...MADE
LITTLE CHANGE TO THE INHERITED FORECAST WITH LOWER THAN AVERAGE
AGREEMENT BETWEEN MODELS THIS EVENING. OVERALL...THE FORECAST LOOKS
GOOD FOR THE SECOND HALF OF THE WEEK AS RIDGING STILL EXPECTED TO BE
THE DOMINANT FEATURE. TEMPERATURES SHOULD BE SLIGHTLY ABOVE
NORMAL...AND CLOUD COVERAGE WILL BE MINIMAL. MODELS BEGIN TO DIVERGE
BY TOWARDS THE END OF THE WEEK....WITH 500MB HEIGHT CONTOURS
ACTUALLY ABOUT 90 DEGREES OUT OF PHASE AS EARLY AS FRIDAY EVENING.
THE ECMWF DEPICTS A WEEK SHORTWAVE QUICKLY PASSING NORTH OF THE AREA
FRIDAY MORNING...HAVING LITTLE IMPACT ON THE AREA...WHILE THE
SLOWER/MORE AMPLIFIED GFS SOLUTION DOES NOT SLIDE THE LOW OVER UNTIL
SATURDAY. IF THIS OCCURRED...INCREASED UPPER LEVEL CLOUDINESS AND
LOWER TEMPS WOULD BE EXPECTED ACROSS MOST OF THE AREA...WITH VERY
SLIGHT CHANCES FOR PRECIP ACROSS NORTHERN ZONES.
&&

.AVIATION...FOR MCCARRAN...A LOW PRESSURE SYSTEM WILL SLOWLY MOVE
ACROSS THE AREA TODAY...RESULTING IN AN ACTIVE WEATHER PERIOD OVER
THE NEXT 24 HOURS. CURRENTLY THE WINDS ACROSS THE LV VALLEY ARE ON
THE LIGHT SIDE...HOWEVER...SURFACE ANALYSIS IS SHOWING THE POTENTIAL
FOR STRONG NORTHERLY WINDS RIGHT NOW...OR VERY SOON. HAVE OPTED TO
KEEP MENTION OF STRONG NORTHERLY WINDS IN THE TAF...JUST BACKED UP
ONSET TIME SEVERAL HOURS. CURRENT SATELLITE IMAGERY IS GIVING
EVIDENCE OF VERY COLD AIR ALOFT...WHILE RADAR IS SHOWING MORE SHOWER
ACTIVITY OVER THE VALLEY. MOST OF THE PRECIP IS PROBABLY FALLING AS
VIRGA AND NOT HITTING THE GROUND...BUT THIS WILL RESULT IN LOWER
CLOUD BASES. MVFR CONDITIONS ARE NOT OUT OF THE QUESTION BETWEEN 11Z
AND 15Z...WHEN SHOWERS/VCNTY SHOWERS ARE AT A MAXIMUM. ALSO...ALL
APPROACH CORRIDORS WILL SEE THE LOW CEILINGS...TURBULENCE DUE TO
STRONG WINDS...SNOW AND RAIN...AND LIKELY ICING CONDITIONS. NO
RELIEF FROM NORTHERLY WINDS EXPECTED UNTIL LATE MONDAY EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA....AND SOUTHEAST
CALIFORNIA...A MIX OF WEATHER CONDITIONS WILL IMPACT THE AREA TODAY
INCLUDING WINDS...TURBULENCE... AS THE LOW CENTER CONTINUES TO
MIGRATE SOUTH...WINDS WILL SHIFT TO THE NORTHWEST WITH SOME
NORTH/SOUTH VALLEYS SUCH AS THE OWENS AND DEATH VALLEYS GUSTY TO 45
KNOTS SUNDAY MORNING. THUNDERSTORMS CAN NOT BE RULED OUT UNDER THE
UNSTABLE ATMOSPHERE WITH THE MOST FAVORED AREAS BEING SAN
BERNARDINO...SOUTHERN CLARK...AND MOHAVE COUNTIES. CONDITIONS WILL
IMPROVE QUICKLY SUNDAY EVENING FROM WEST TO EAST AS THE LOW MOVES
AWAY THE AREA...BUT NORTHERLY WINDS WILL REMAIN A THREAT THROUGH
MONDAY EVENING. TAF FOR DRA WILL BE NIL DUE TO THE POTENTIAL FOR
INCLEMENT WEATHER AND NO OBSERVATIONS DUE TO POWER OUTAGE AT THE
ASOS SITE/NO BACKUP OBS. UNKNOWN WHEN OBSERVATIONS WILL BE RESTORED
ATTM.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING ZONES 18 AND 19 UNTIL 5 PM PDT.
     HIGH WIND WARNING ZONE 14 UNTIL 8 PM PDT.
     WIND ADVISORY ZONES 15...16...17...20 AND 22 UNTIL 8 PM PDT.
AZ...NONE.
CA...HIGH WIND WARNING ZONES 519 THROUGH 522 UNTIL 8 PM PDT.
     WIND ADVISORY ZONES 523 THROUGH 526 UNTIL 8 PM PDT.
&&

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 16, 3:39 AM PST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 AM PDT SUN MAR 16 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-170700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
439 AM PDT SUN MAR 16 2008 /439 AM MST SUN MAR 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LATE WINTER STORM WILL MOVE SLOWLY EAST ACROSS THE MOJAVE
DESERT TODAY AND TONIGHT...PRODUCING CHILLY...WINDY AND SHOWERY
WEATHER OVER MUCH OF THE REGION. A WINTER STORM WARNING IS IN
EFFECT FOR THE CLARK COUNTY MOUNTAINS...AND HIGH WIND WARNINGS AND
WIND ADVISORIES ARE IN EFFECT FOR MUCH OF SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA. FOR MORE DETAILS ON THE WINTER STORM
WARNING...PLEASE REFER TO PRODUCT RNOWSWVEF. FOR MORE DETAILS ON
THE WIND WARNINGS AND ADVISORIES...PLEASE REFER TO PRODUCT
RNONPWVEF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY NORTH WINDS ARE EXPECTED DOWN THE COLORADO RIVER ON MONDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
March 16, 5:14 AM PST
Where
Owens Valley forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

This gust occurred 28 miles S of Olancha.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77804.